Indiana, 2017Flash Flooding and Flooding in Indiana, June 23 to 24, 2017
June 23 to 24, 2017 · NWS ILN · 6 events in 3 counties and zones
5 inches, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Cindy lifted northeast across the region bringing heavy rain, with totals between 2.5 and 4.5 inches, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 23, 2:50 PM EST, 17 minutes earlier.
Area forecast discussion, Jun 23, 2:50 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
350 PM EDT Fri Jun 23 2017
.SYNOPSIS...
A cold front will drop southeast across the area this evening
and will interact with the moisture from the remnants of
Tropical Storm Cindy. This will produce periods of heavy rain
this afternoon into tonight. Behind the system, temperatures
will drop below normal for the weekend and into early next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms continue across the central parts of
the CWA this afternoon with a surface cold front currently
located near Fort Wayne, IN. Tropical Depression Cindy was
centered over western Kentucky and is forecasted to eject
northeast this evening. Latest runs of the ARW, NMM have the
center of Cindy tracking just south of Lewis county KY. The
latest 18z KILN forecast sounding also showed a PWAT of 2.22".
Even though this does not break the daily record it is near the
max value.
Showers and thunderstorms will likely continue and slowly sag
southwards this afternoon. This is in part to the extremely high
moisture and the approaching RRQ from the upper level trough
axis. Due to the mentioned above have continued the Flash Flood
Watch as is for the entire area. It should also be noted that
across our southwestern zones rain has yet to occur allowing the
atmosphere to destabilize. ML Cape values of 1000 J/kg with
effective shear of ~40kts will allow for some storms to become
severe. Damaging winds and isolated tornadoes will be the
primary threat.
Finally the upper level trough axis will push directly
overhead. As this occurs a surface cold front will move through
the area around 10pm. The surface cold front will then clear the
area early Saturday morning. Right behind the cold front winds
will pickup briefly as strong CAA moves in.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
During the day Saturday surface high pressure over the midwest
will slowly nudge into the area with PWATs plummeting from 2.22"
to less than 0.80" by Saturday evening. During the day Saturday
some high res models are indicating some pop up showers possible
but looking at forecast soundings shows that there will likely
not be enough moisture for this. Overall have kept precipitation
out of the forecast for Saturday. High temperatures Saturday
will be in the mid to upper 70s with dewpoints falling off into
the upper 50s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Mean mid level trof over the Great Lakes with surface high pressure
nosing into the Ohio Valley this weekend. A few showers or
thunderstorms will be possible across the north during the afternoon
Sunday. Cool temperatures look to be 5 to 10 degrees below normal
with highs on Sunday from the lower 70s north to the upper 70s far
south.
Mean trof becomes more amplified over the area, so a contd threat of
showers or thunderstorms will be continued Monday. Cool temperatures
to continue with Mondays highs expected to be in the lower 70s.
Warm front to develop over the Great Lakes with southerly flow
increasing. Temperatures will continue to moderate with highs
Thursday in the lower and middle 80s.
The ECMWF and Canadian solns bringing a progressive system through
the Great Lakes Thursday, while the GFS holds off pcpn. With an
increase in moisture have allowed for a slight chance of a
thunderstorm but confidence is not high in this chance.
Models solns sharpen up mid level trof over the eastern Great Lakes
which may lead to a few showers or thunderstorms over the
northeastern counties. Rather cool readings to continue Tuesday
with highs generally in the mid 70s.
Surface high pressure slide east with southerly low level developing
on its back side at midweek. Expect dry conditions with a warming
trend. Temperatures will be closer to normal with highs on Wednesday
in the lower 80s.
Westerly flow aloft with surface wave tracking through the northern
Great Lakes. This will allow an associated surface front to drop
south into the southern Great Lakes and stall out. Have limited
pops to chance category with the highest pops northwest Thursday. On
the warm side of this system, expect temperatures to reach highs in
the lower and middle 80s Thursday.
Another progressive wave and associated frontal boundary expected to
approach from the west increasing thunderstorm chances Friday into
Friday night. Model solution strength and timing differences exist
regarding this system. Due to this spread, uncertainty
increases.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A band of showers with some embedded thunder are currently
located along a KDAY to KCMH line. A secondary batch of showers
have formed just to the south with coverage expected to continue
into the afternoon. This secondary batch has had a little more
instability to work with and therefore some gusty winds will be
possible. A surface cold front was also currently located in
northwestern Indiana. Tropical Depression Cindy will also
continue to push northeast and bring a second batch of rain
which should be mainly south of the TAF sites.
During the day today most of the TAF sites will be MVFR with
restrictions to VLIFR in heavier cells. Later this evening the
front will slowly sag southeast pushing the rain southeast with
it.
Overnight tonight skies will slowly clear from the northwest as
the cold front pushes through. Guidance is hinting at some
lower visbilities Saturday morning as skies clear, but with
dropping dewpoints have decided to leave this mention out.
Saturday afternoon weak CAA overhead and ~20kt low level jet
will allow for some wind gusts in the TAFs. The GFS and NAM
forecast soundings are indicating around 20kts possible via
momentum transfer.
OUTLOOK...Intermittent MVFR ceilings possible Saturday through
Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 2 AM EDT Saturday for OHZ042>046-
051>056-060>065-070>074-077>082-088.
KY...Flash Flood Watch until 2 AM EDT Saturday for KYZ089>100.
IN...Flash Flood Watch until 2 AM EDT Saturday for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...AR
AVIATION...HainesHazardous weather outlook, Jun 23, 2:54 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
354 PM EDT Fri Jun 23 2017
INZ050-058-059-066-073>075-080-KYZ089>095-OHZ042>046-051>056-060>062-
070-071-077-242000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Butler-Warren-Hamilton-
354 PM EDT Fri Jun 23 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Additionally, storms this afternoon ahead of the cold front have the
potential to become strong with gusty winds being the main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should activate and report significant weather conditions.
KYZ096>100-OHZ063>065-072>074-078>082-088-242000-
Pendleton-Bracken-Robertson-Mason-Lewis-Fayette OH-Pickaway-
Fairfield-Clinton-Ross-Hocking-Clermont-Brown-Highland-Adams-Pike-
Scioto-
354 PM EDT Fri Jun 23 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio and Southwest Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition to the flood threat, there is a chance of severe
thunderstorms this afternoon. The main threat will be strong
straight line winds, but an isolated tornado can not be rule out.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should activate and report significant weather conditions.
OHZ026-034-035-242000-
Hardin-Mercer-Auglaize-
354 PM EDT Fri Jun 23 2017
This Hazardous Weather Outlook is for West Central Ohio.
.DAY ONE...This Afternoon and Tonight.
Periods of heavy rain today could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should activate and report significant weather conditions.
In the hours before
Local storm report, Jun 23, 12:32 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
132 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM TSTM WND GST KILN WILMINGTON APT 39.43N 83.79W
06/23/2017 M48.00 MPH CLINTON OH ASOS
&&
HATZOSLocal storm report, Jun 23, 12:59 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
159 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 5 N ENGLEWOOD 39.94N 84.29W
06/23/2017 MIAMI OH PUBLIC
HIGH WATER ACROSS BOTH LANES OF FREDERICK-GARLAND ROAD
NEAR STATE ROUTE 48.
&&
JGIBSONSpecial weather statement, Jun 23, 1:08 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Wilmington OH
208 PM EDT FRI JUN 23 2017
OHZ055-056-064-065-074-231845-
Licking OH-Fairfield OH-Franklin OH-Hocking OH-Pickaway OH-
208 PM EDT FRI JUN 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN...
FAIRFIELD...HOCKING...EASTERN PICKAWAY AND SOUTHERN LICKING COUNTIES
UNTIL 245 PM EDT...
At 208 PM EDT, radar indicated a strong thunderstorm over Canal
Winchester, moving northeast at 55 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rainfall...
Locations impacted include...
Columbus, Newark, Lancaster, Reynoldsburg, Gahanna, Pickerington,
Circleville, Heath, Logan, Granville, Pataskala, Canal Winchester,
Nelsonville, Groveport, Baltimore, Buckeye Lake, Hebron, Bremen,
Millersport and Pleasantville.
This includes I-70 in Ohio between mile markers 109 and 140.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3947 8217 3947 8228 3939 8229 3956 8299
4006 8282 4017 8232 3991 8225 3993 8246
3984 8247 3983 8240 3975 8240 3974 8237
3960 8238 3959 8226 3956 8226 3955 8216
TIME...MOT...LOC 1808Z 240DEG 47KT 3982 8280
HatzosLocal storm report, Jun 23, 1:11 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
211 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND GST KLCK RICKENBACKER APT 39.81N 82.93W
06/23/2017 M46.00 MPH FRANKLIN OH AWOS
&&
HATZOSLocal storm report, Jun 23, 1:19 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
219 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 3 NE BEAVERCREEK 39.76N 84.02W
06/23/2017 M2.20 INCH GREENE OH COCORAHS
RAINFALL SINCE 7 AM.
&&
JGIBSONLocal storm report, Jun 23, 2:35 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM FLASH FLOOD 3 SW LEESBURG 39.32N 83.59W
06/23/2017 HIGHLAND OH PUBLIC
FLOWING WATER REPORTED OVER SEVERAL LOCATIONS ALONG 72 N
BETWEEN SAMANTHA AND HIGHLAND. ROAD IMPASSABLE.
&&
KCFlash Flood, Ripley
- When
- June 23, 3:07 PM EST to 5:00 PM EST
- Where
- Ripley County, 0.54 mi E of Elrod to 0.65 mi WNW of Elrod
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 39.050, -85.160
High water was reported over several roads in Ripley County, including U.S. 50 near Elrod.
Flash Flood, Dearborn
- When
- June 23, 3:12 PM EST to 5:00 PM EST
- Where
- Dearborn County, 2.68 mi E of Dillsboro Station to 0.87 mi SW of Wilmington
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 39.030, -84.980
High water was reported in numerous places throughout Dearborn County.
Flash Flood, Ripley
- When
- June 23, 4:40 PM EST to 6:30 PM EST
- Where
- Ripley County, 3.51 mi ESE of Rexville to 3.54 mi ESE of Rexville
- Cause
- Heavy Rain / Tropical System
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 38.930, -85.270
A culvert was washed out on S County Road 75 near W County Road 1000 S.
Flash Flood, Dearborn
- When
- June 23, 4:45 PM EST to 6:30 PM EST
- Where
- Dearborn County, 1.38 mi S of Aurora to 1.34 mi S of Aurora
- Cause
- Heavy Rain / Tropical System
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 39.050, -84.900
A portion of Market Street in Aurora was ripped up due to flood waters.
Flood, Dearborn
- When
- June 23, 8:24 PM EST to 10:30 PM EST
- Where
- Dearborn County, 3.62 mi SSE of Dillsboro Station to 3.19 mi SSE of Dillsboro Station
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 38.980, -85.010
High water was reported across West Laughery Creek Road near State Route 262.
Flood, Wayne
- When
- June 23, 10:56 PM EST to June 24, 3:00 AM EST
- Where
- Wayne County, 1.93 mi NW of Fountain City to 0.9 mi W of Fountain City
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 39.971, -84.944
Several roads in the northern part of the county remained closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Michigan, June 23 to 24, 2017$91 million · 1 event
- Heat in Texas, June 23, 20171 death · 1 event
- Flash Flood and Damaging Winds in Texas, June 23, 2017$7.0 million · 82 kt wind · 12 events
- Tornadoes and Flash Flooding in Kentucky, June 23 to 26, 2017$445,000 · EF1 · 40 events
- Flash Flood and Hail in Texas, June 23, 2017$3.1 million · 1 in hail · 18 events
- Flash Flooding and Flooding in Kentucky, June 23 to 25, 2017$2.5 million · 10 events
- Tornado and Flash Flooding in Pennsylvania, June 23 to 24, 2017$108,000 · EF1 · 44 events
- Tornado and Flash Flooding in West Virginia, June 23, 2017$346,000 · EF1 · 17 events
- Tornadoes and Flash Flooding in West Virginia, June 23, 2017$158,000 · EF1 · 11 events
- Damaging Winds in Arkansas, June 23, 2017$281,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Massachusetts, June 23, 2017$80,000 · 50 kt wind · 21 events
- Damaging Winds in Georgia, June 23, 2017$88,000 · 55 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700560, 700562, 700643, 700644, 700645, 700646.